Q:

9/9/2012
I would like some help with a patient who was on Rituximab maintenance therapy (he did the R-CHOP before) and after the second treatment developed angioedema of the face, tongue and throat, dizziness and severe generalized urticaria. He used his expired epipen en route to the ER and his symptoms improved but continued to recur, eventually resulting on putting him on an epinephrine drip along with steroids, antihistamines and Pepcid. I have been unable to find any literature about the incidence of Rituximab allergy and if there is any blood testing to confirm this. The oncologist is not quite convinced that this is the trigger and my history taking could not bring up any other triggers. Thanks in advance for your help.

A:

Thank you for your inquiry.

Anaphylactic reactions to rituximab have been reported in the literature. Such reactions recently have been found to be IgE-mediated (see Vultaggio, et al., abstract copied below). In addition, the group at Harvard under direction of Marianna Castells have reported several cases of anaphylaxis to rituximab in their series of anaphylactic reactions to monoclonal antibodies. They have published a fairly recent review of their work in Expert Reviews and Clinical Immunology (abstract copied below), and in their hallmark article in The Journal of Allergy and Clinical Immunology published in 2009, 14 cases of anaphylaxis to rituximab were noted.

This hallmark article (abstract copied below) presents a method of their suggested management regimen for patients who have experienced anaphylaxis to monoclonal antibodies and, as noted, rituximab is included in this series.

In the article you will find the skin test technique they employed for rituximab which starts with an epicutaneous test using a drop of rituximab in a concentration of 10 mg/mL. If negative, they also employed an intradermal injection by empirically choosing a 1:100 dilution of the full strength drug. Their desensitization protocol also is reported in detail.

Thank you again for your inquiry and we hope this response is helpful to you.

Int Arch Allergy Immunol. 2012 Jun 22;159(3):321-326. [Epub ahead of print]
Drug-Specific Th2 Cells and IgE Antibodies in a Patient with Anaphylaxis to Rituximab.
Vultaggio A, Matucci A, Nencini F, Pratesi S, Petroni G, Cammelli D, Alterini R, Rigacci L, Romagnani S, Maggi E.
Source
Immunoallergology Unit, Department of Biomedicine, Azienda Ospedaliero-Universitaria Careggi, Florence, Italy.
Abstract
Rituximab (RTX) is currently used in the treatment of lymphoproliferative diseases and of several rheumatologic disorders and is a frequent cause of acute infusion reactions, usually classified as cytokine release syndrome (CRS). Some infusion reactions to RTX raise concern for immediate type I hypersensitivity, even if to date RTX-specific IgE antibodies have not been reported. To improve knowledge of the mechanisms of reactions to RTX, we investigated humoral and cellular immune responses to this drug in a patient suffering from rheumatoid arthritis who displayed two immediate infusion-related reactions. RTX-exposed tolerant patients and healthy untreated subjects were used as controls. Non-isotype-specific and IgE anti-RTX antibodies were positive in the serum samples collected from the reactive patient but not in those from the control groups. Only the reactive patient also displayed skin testing positivity with RTX. More importantly, RTX-stimulated peripheral blood mononuclear cells from the reactive patient, but not from the controls, displayed a dose-dependent proliferative response associated with a Th2 cytokine production profile. Our results show the presence of RTX-specific Th2-type cells and IgE antibodies, thus suggesting that type I hypersensitivity may be an additional mechanism to CRS in the development of RTX reactions.

Expert Rev Clin Immunol. 2012 Jan;8(1):43-52; quiz 53-4.
Allergy to monoclonal antibodies: cutting-edge desensitization methods for cutting-edge therapies.
Hong DI, Bankova L, Cahill KN, Kyin T, Castells MC.
Source
Harvard Medical School, 25 Shattuck Street, Boston, MA 02115, USA.
Abstract
Monoclonal antibodies are important therapeutic tools, but their usefulness is limited in patients who experience acute infusion reactions, most of which are consistent with type I hypersensitivity reactions including anaphylaxis. Patients who experience acute infusion reactions face the prospect of stopping treatment or switching to an alternative, and potentially more toxic or inferior treatment. Another option that overcomes the treatment hurdle of these reactions is rapid desensitization, a procedure in which the offending agent is re-administered in a step-wise, highly controlled fashion. While the risk of reactions is not completely eliminated, desensitization has proven to be a highly effective re-administration strategy for most patients who otherwise would not be able to tolerate their monoclonal antibody therapy owing to drug-induced anaphylaxis. This article reviews the current literature on desensitization and other readministration protocols to monoclonal antibodies with an emphasis on four agents: rituximab, infliximab, cetuximab and trastuzumab.

J Allergy Clin Immunol. 2009 Dec;124(6):1259-66.
Hypersensitivity reactions to mAbs: 105 desensitizations in 23 patients, from evaluation to treatment.
Brennan PJ, Rodriguez Bouza T, Hsu FI, Sloane DE, Castells MC.
Source
Department of Medicine, Division of Rheumatology, Immunology, and Allergy, Brigham and Women's Hospital, Boston, MA, USA.
Abstract
Background: Rapid desensitization, a procedure for graded drug administration, allows for the safe readministration of a medication after certain types of hypersensitivity reactions (HSRs) and is indicated in cases in which there are no reasonable therapeutic alternatives. The use of rapid desensitization for HSRs to mAbs has not been validated.
Objective: We sought to describe our experience with rapid desensitization to mAbs, including rituximab, infliximab, and trastuzumab.
Methods: One hundred five rapid desensitizations were performed in 23 patients with a standardized 12-step, 6-hour protocol. Our approach to patient evaluation before desensitization is described. The severity, characteristics, and timing of both initial HSRs and HSRs during desensitization were determined by means of retrospective review of medical records. After a reaction during desensitization, patient-specific protocol modifications were made before each subsequent desensitization.
Results: 104 of 105 desensitizations undertaken were successfully completed. We observed HSRs during 29% of desensitizations, including 27 mild reactions, 1 moderate reaction, and 2 severe reactions. Overall, reactions during desensitization were markedly less severe than initial HSRs, but reactions did recur in a minority of successive desensitizations.
Conclusions: Rapid desensitization is a promising method for the delivery of monoclonal therapeutics after an HSR, but the possibility of a reaction remains with each desensitization.

Sincerely,
Phil Lieberman, M.D.

AAAAI - American Academy of Allergy Asthma & Immunology